Results in Mathematics

, Volume 57, Issue 1–2, pp 121–162

New Stable Biorthogonal Spline-Wavelets on the Interval



In this paper we present the construction of new stable biorthogonal spline-wavelet bases on the interval [0, 1] for arbitrary choice of spline-degree. As starting point, we choose the well-known family of compactly supported biorthogonal spline-wavelets presented by Cohen, Daubechies and Feauveau. Firstly, we construct biorthogonal MRAs (multiresolution analysis) on [0, 1]. The primal MRA consists of spline-spaces concerning equidistant, dyadic partitions of [0, 1], the so called Schoenberg-spline bases. Thus, the full degree of polynomial reproduction is preserved on the primal side. The construction, that we present for the boundary scaling functions on the dual side, guarantees the same for the dual side. In particular, the new boundary scaling functions on both, the primal and the dual side have staggered supports. Further, the MRA spaces satisfy certain Jackson- and Bernstein-inequalities, which lead by general principles to the result, that the associated wavelets are in fact L2([0, 1])-stable. The wavelets however are computed with aid of the method of stable completion. Due to the compact support of all occurring functions, the decomposition and reconstruction transforms can be implemented efficiently with sparse matrices. We also illustrate how bases with complementary or homogeneous boundary conditions can be easily derived from our construction.

Mathematics Subject Classification (2000)

Primary 42C40 Secondary 65F30 


Multiresolution on the interval biorthogonal spline wavelets Riesz bases characterization of Sobolev spaces boundary conditions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams R.A.: Sobolev Spaces. Academic Press, New York (1975)MATHGoogle Scholar
  2. 2.
    Anderson L., Hall N., Jawerth B., Peters G.: Wavelets on closed subsets of the real line. In: Schumaker, L.L., Webb, G. (eds) Topics in the Theory and Applications of Wavelets., pp. 1–61. Academic Press, Boston (1994)Google Scholar
  3. 3.
    Barsch, T.: Adaptive Multiskalenverfahren für elliptische partielle Differential-gleichungen—Realisierung, Umsetzung und numerische Ergebnisse. Dissertation. Shaker Verlag (2001)Google Scholar
  4. 4.
    Carnicer J.M., Dahmen W., Peña J.M.: Local decomposition of refinable spaces. Appl. Comp. Harm. Anal. 3, 127–153 (1996)MATHCrossRefGoogle Scholar
  5. 5.
    Chui, C.K., Quak, E.: Wavelets on a bounded interval. In: Braess, D., Schumaker, L. (eds.) Numerical Methods of Approximation Theory 9. International Series of Numerical Mathematics 105, pp. 53–75. Birkhäuser (1992)Google Scholar
  6. 6.
    Cohen A., Daubechies I., Feauveau J.-C.: Biorthogonal bases of compactly supported wavelets. Comm. Pure Appl. Math. 45, 485–560 (1992)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cohen A., Daubechies I., Vial P.: Wavelets on the interval and fast wavelet transforms. Appl. Comp. Harm. Anal. 1, 54–81 (1993)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Dahlke S., Fornasier M., Raasch T.: Adaptive frame methods for elliptic operator equations. Adv. Comput. Math. 27(1), 27–63 (2007)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dahlke, S., Fornasier, M., Primbs, M., Raasch, T., Werner, M.: Nonlinear and adaptive frame approximation schemes for elliptic PDEs: theory and numerical experiments. Numer. Methods Partial Differ. Equ. (2008). doi:10.1002/num.20407
  10. 10.
    Dahmen, W.: Multiscale Analysis, Approximation and Interpolation Spaces. In: Chui, C.K., Schumaker, L.L. (eds.) Approximation Theory VIII, pp. 47–88. World Scientific Publishing Co. (1995)Google Scholar
  11. 11.
    Dahmen W.: Stability of multiscale transformations. J. Fourier Anal. Appl. 4, 341–362 (1996)MathSciNetGoogle Scholar
  12. 12.
    Dahmen W., Kunoth A., Urban K.: Biorthogonal spline-wavelets on the interval—stability and moment conditions. Appl. Comp. Harm. Anal. 6, 132–196 (1999)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Dahmen, W., Kunoth, A., Urban, K.: Wavelets in numerical analysis and their quantitative properties. In: Le Méhauté, A., Rabut, C., Schumaker, L.L. (eds.) Surface Fitting and Multiresolution Methods, pp. 93–130. Vanderbilt University Press (1997)Google Scholar
  14. 14.
    Dahmen W., Micchelli C.A.: Banded matrices with banded inverses, II: locally finite decomposition of spline spaces. Constr. Appr. 9, 263–281 (1993)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Dahmen W., Micchelli C.A.: Using the refinement equation for evaluating integrals of wavelets. SIAM J. Numer. Anal. 30, 507–537 (1993)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Dahmen W., Prössdorf S., Schneider R.: Wavelet approximation methods for pseudodifferential equations II: matrix compression and fast solution. Adv. Comp. Math. 1, 259–335 (1993)MATHCrossRefGoogle Scholar
  17. 17.
    Dahmen W., Prössdorf S., Schneider R.: Multiscale methods for pseudo-differential equations. In: Schumaker, L.L., Webb, G. (eds) Recent Advances in Wavelet Analysis, pp. 191. Academic Press, Boston (1993)Google Scholar
  18. 18.
    Dahmen, W., Prössdorf, S., Schneider, R.: Multiscale methods for pseudo-differential equations on manifolds. In: Wavelet Analysis and its Applications, vol. 5, pp. 385–424. Academic Press, New York (1995)Google Scholar
  19. 19.
    Dahmen W., Schneider R.: Wavelets on manifolds. I: construction and domain decomposition. SIAM J. Math. Anal. 31, 184–230 (1999)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Dahmen W., Schneider R.: Composite wavelet basis for operator equations. Math. Comp. 68, 1533–1567 (1999)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Dahmen W., Schneider R.: Wavelets with complementary boundary conditions—function spaces on the cube. Result. Math. 34, 255–293 (1998)MATHMathSciNetGoogle Scholar
  22. 22.
    Harbrecht, H., Schneider, R.: Wavelets for the fast solution of boundary integral equations. In: Mang, H.A., Rammerstorfer, F.G., Eberhardsteiner, J. (eds.) Proceedings of the Fifth World Congress on Computational Mechanics (WCCM V), July 7–12, 2002, Vienna, Austria. Vienna University of Technology, AustriaGoogle Scholar
  23. 23.
    Harbrecht H., Schneider R.: Biorthogonal wavelet bases for the boundary element method. Math. Nachr. 269(270), 167–188 (2004)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Pabel, R.: Waveletmethoden für PDE-basierte elliptische Kontrollprobleme with Dirichlet-Randkontrolle. Diploma Thesis, Universität Bonn (2005)Google Scholar
  25. 25.
    Primbs, M.: New stable biorthogonal spline-wavelets on the interval—numerical results and new improvement approaches. (Preprint, 2007).
  26. 26.
    Primbs M.: On the computation of Gramian matrices for refinable bases on the interval. Int. J. Wavelets Multiresolut. Inf. Process. 6(3), 459–479 (2008)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Primbs, M.: Technical report for the paper: New stable biorthogonal spline-wavelets on the interval. (2007).
  28. 28.
    Primbs M.: The method of stable completion in the classical wavelet context. Result. Math. 53, 391–398 (2009)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Raasch, T.: Adaptive wavelet and frame schemes for elliptic and parabolic equations. PhD thesis (Dissertation), Philipps-Universität Marburg (2007)Google Scholar
  30. 30.
    Schneider, A.: Konstruktion von Multiwavelets und Anwendungen bei adaptiven numerischen Verfahren. Diploma thesis, Philipps-Universität Marburg (2007)Google Scholar
  31. 31.
    Schneider R.: Multiskalen- und Wavelet-Matrixkompression. Teubner, Stuttgart (1998)MATHGoogle Scholar
  32. 32.
    Schumaker L.L.: Spline Functions: Basic Theory. Wiley, New York (1981)MATHGoogle Scholar
  33. 33.
    Villemoes, L.F.: Sobolev regularity of wavelets and stability of iterated filter banks. In: Meyer, Y., Roques, S. (eds.) Progress in Wavelet Analysis and Applications, Proc. Int. Conf. Toulouse 1992, pp. 243–251. Frontieres, Paris (1993)Google Scholar
  34. 34.
    Villemoes L.F.: Wavelet analysis of refinement equations. SIAM J. Math. Anal. 25, 1433–1460 (1994)MATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Weyrich, N.: Spline wavelets on an interval. Wavelets and Allied Topics, pp. 117–189 (2001)Google Scholar
  36. 36.
    Williams J.R., Amaratunga K.: A discrete wavelet transform without edge effects using wavelet extrapolation. J. Fourier Anal. Appl. 3, 435–449 (1997)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.Geibelstr. 12DuisburgGermany

Personalised recommendations